Kansas, 2010

Hail and Damaging Winds in Kansas, July 22, 2010

July 22, 2010 · NWS GLD · 6 events in 3 counties and zones

Thunderstorms developed during the late afternoon and continued into the evening, producing marginally severe hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed during the late afternoon and continued into the evening, producing marginally severe hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 2:26 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 2:26 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT THU JUL 22 2010

.DISCUSSION...
225 PM MDT THU JUL 22 2010

VISIBLE SATELLITE AND SURFACE ANALYSIS SHOWING A
TROUGH OVER THE MIDDLE OF THE FA AND THE FRONT OVER NORTHEAST
COLORADO. CU SHOWING UP NEAR THE SURFACE TROUGH OVER THE SOUTHEAST
FA. LATEST RADAR LOOP SHOWING A FEW THUNDERSTORMS OVER EASTERN
COLORADO WEST OF KIT CARSON/CHEYENNNE COUNTIES. WATER VAPOR IMAGERY
SHOWING TROPICAL MOISTURE STREAMING NORTH INTO COLORADO AND
NORTHEAST INTO NEBRASKA.

A SURFACE TROUGH AND THE H7 TROUGH AXIS WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT AND HIGHER POPS THROUGH THIS FORECAST. THE
SURFACE TROUGH IS PROGGED TO MOVE SOUTHEAST SO WILL ADD HIGHER POPS
TO THE SOUTHEAST ZONES THIS EVENING AND ALONG THE FRONT OVER THE
NORTHWEST AND AT LEAST CHANCE POPS ELSEWHERE ACROSS THE MID PORTION
OF THE FA. THE H7 TROUGH AXIS SHOULD BE MOSTLY STATIONARY ACROSS THE
NORTHWEST BUT THE SURFACE TROUGH WILL MOVE BACK NORTHWEST OVERNIGHT
WITH ONLY A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT ALONG THAT
AXIS AFTER 06Z FRI.

STORM MOVEMENT TONIGHT WILL BE SLOW (5-10KTS) AND PRECIPITABLE WATER
IS 150 PERCENT OF NORMAL. PLAN TO INCLUDE LOCALLY HEAVY RAINFALL
POSSIBLE.

THE SURFACE TROUGH WILL FOCUS CONVECTION ON FRIDAY AND WILL BE IN A
POSITION FOR CHANCE POPS ACROSS THE ENTIRE FA. BY FRIDAY EVENING THE
SURFACE TROUGH IS EXPECTED TO BE OVER THE SOUTHEAST ZONES WHERE
THERE WILL BE CHANCE POPS AND SLIGHT CHANCE POPS NORTHWEST OF THAT
AXIS. AFTER 06Z SATURDAY MOST OF THE DYNAMICS SHOULD BE SOUTHEAST OF
THE FA SO WILL ONLY HAVE SLIGHT CHANCE POPS OVER THE SOUTHEAST.
SUBSIDENCE IS OVER THE FA SATURDAY MORNING. BY SATURDAY
AFTERNOON/EVENING THE TROUGH WILL BE CLOSE ENOUGH TO WARRANT AT
LEAST SLIGHT CHANCE POPS OVER THE SOUTHEAST ZONES.

HIGH PRESSURE/SUBSIDENCE WILL BE OVER THE FA BUT UPSLOPE WILL
PROVIDE SOME CONVERGENCE OVER HIGHER TERRAIN IN COLORADO SO CANNOT
RULE OUT A SLIGHT CHANCE OF STORMS OVER THE EASTERN COLORADO ZONES
SUNDAY AFTERNOON. A FEW OF THESE STORMS COULD DRIFT EAST INTO
NORTHWEST KANSAS BUT AM NOT OVERLY CONFIDENT OF THAT SO WILL GO
ALONG WITH A SLIGHT CHANCE FOR THE FA FOR THE EVENING PERIOD AS WELL.

MAX TEMPERATURE GUIDANCE HAS BEEN TOO WARM IN THE VICINITY OF THE
TROUGH SO HAVE LOWERED GUIDANCE SOME FOR FRIDAY. OTHERWISE 850
TEMPERATURES INDICATE TEMPERATURES SHOULD RISE INTO THE 90S WITH
WARMEST READINGS OVER THE SOUTHEAST AND COOLEST TEMPERATURES IN THE
NORTHWEST. 850 TEMPERATURES COOL ON SATURDAY/SUNDAY SO EXPECT MAX
READINGS IN THE MID 80S. MIN TEMPERATURES WILL BE IN THE LOWER TO
MID 60S WITH COOLER READINGS SATURDAY NIGHT/SUNDAY NIGHT. GUIDANCE
ACTUALLY TAKES MINS DOWN TO THE UPPER 50S IN THE WEST SATURDAY NIGHT.

IN THE EXTENDED...A RIDGE WILL BE OVER THE ROCKIES/PLAINS THROUGH
THE PERIOD. UPSLOPE CONDITIONS WILL FAVOR STORMS OVER THE HIGHER
TERRAIN IN EASTERN COLORADO MONDAY AFTERNOON. SUBSIDENCE TAKES OVER
MONDAY NIGHT THROUGH TUESDAY. A COUPLE OF SHORTWAVES RIDE OVER THE
RIDGE AND HAVE A SLIGHT CHANCE OF PRODUCING THUNDERSTORMS
WEDNESDAY/THURSDAY. MAX TEMPERATURES WILL RISE INTO THE LOWER/MID
90S. MIN TEMPERATURES WILL RANGE FROM THE LOWER 60S WEST TO THE
UPPER 60S/NEAR 70 EAST.

FS
&&

.AVIATION...
1114 AM MDT THU JUL 22 2010

FOR THE 18Z TAFS...VFR EXPECTED THROUGH MID AFTERNOON...BUT
INCREASING THUNDERSTORM CHANCES BY LATE THIS AFTERNOON AND THIS
EVENING COULD IMPACT AVIATION OPERATIONS AT EITHER KGLD OR KMCK.
SATELLITE IMAGERY SHOWS SOME COOLING CLOUD TOPS ACROSS THE
REGION...NEAR WHAT APPEARS TO BE THE TRUE COLD FRONT. ANOTHER
BOUNDARY FURTHER SOUTH MAY BE THE OLD PRE FRONTAL TROUGH.
NONETHELESS...BOTH WILL BE THE FOCUS FOR RENEWED CONVECTION WITH
DAYTIME HEATING. STORM MOTIONS WILL HAVE A SIGNIFICANT EASTERLY
COMPONENT...BRINGING THEM TOWARDS BOTH TERMINALS. THE THREAT FOR
HAIL OR STRONG WINDS IS A BIT HIGHER AT KMCK DUE TO BETTER
INSTABILITY AND WIND SHEAR...THOUGH CANNOT BE RULED OUT AT KGLD
EITHER.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 22, 10:22 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT THU JUL 22 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1022 AM MDT THU JUL 22 2010 /1122 AM CDT THU JUL 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THIS
AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE...WITH LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD FRONT FROM
NORTON TO TRIBUNE IN NORTHWEST KANSAS...AND MORE THUNDERSTORMS WILL
MOVE OUT OF EASTERN COLORADO TONIGHT. THE GREATEST CHANCE FOR SEVERE
STORMS WILL BE NORTH OF INTERSTATE 70...INCLUDING SOUTHWEST NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL OCCUR FRIDAY AFTERNOON AND NIGHT. IT
WILL BE POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY INTO
MONDAY. AT THIS TIME...THE THREAT FOR WIDESPREAD SEVERE WEATHER IS
LOW. THE MAIN THREATS FROM STORMS DURING THAT TIME WILL BE LOCALLY
HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

024

The radar

The Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
July 22, 4:45 PM CST
Where
Logan County, 1.48 mi SSW of Oakley Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.100, -100.830

Thunderstorm Wind, Greeley

When
July 22, 3:45 PM MST
Where
Greeley County, 1.38 mi S of Tribune Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.430, -101.750

A cattle truck was blown over.

Hail, Logan

When
July 22, 4:55 PM CST
Where
Logan County, Oakley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -100.850

Thunderstorm Wind, Wichita

When
July 22, 7:10 PM CST
Where
Wichita County, 5.6 mi ESE of Marienthal
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.440, -101.130

Two live ten-inch diameter tree limbs were blown down.

Hail, Wichita

When
July 22, 7:10 PM CST
Where
Wichita County, 6 mi SE of Marienthal
Measured
0.88 in hail
Reported by
Public
Coordinates
38.419, -101.142

Thunderstorm Wind, Wichita

When
July 22, 7:20 PM CST
Where
Wichita County, 6.54 mi W of Lydia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.290, -101.420

Three-inch diameter tree limbs blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234954, 234960, 234955, 234956, 234958, 234957.